General Question

JesusWasAJewbot's avatar

Can i drink a few beers while taking antibiotics?

Asked by JesusWasAJewbot (1500 points ) June 9th, 2010

I was recentely prescribed 2 antibiotics (cant think of the names, dont have slips with me) and have been on different ones before this. Doctors have always told me not to drink while taking them except for the most recent doctor ive been to who said it was fine to do so.

Ive now been scouring the net looking for similar answers but only get more confused with finding most people saying “NO DONT!” or saying “Yes, its fine!” What does the Fluther community say?

Observing members: 0 Composing members: 0

17 Answers

poofandmook's avatar

You really shouldn’t. You’re on antibiotics for a reason, and they can’t do what they’re supposed to do the right way if you’re adding alcohol into the mix… aside from whatever negative reactions might take place. That kind of thing is different for every person.

JesusWasAJewbot's avatar

Thats what ive thought as well until this Dr. shocked me and said a few beers wont really do anything, just dont go out and binge.

bolwerk's avatar

You probably should ask your doctor, at the very least. Don’t take medical advice from the Internet.

But yeah, it probably won’t hurt to have one or two.

augustlan's avatar

It’s never stopped me, and I’ve had no ill effects. But you might try asking one of our resident doctors, Shilolo, Dr_C, or rarebear.

anartist's avatar

Could you, should you, or would you? I would.

filmfann's avatar

Alcohol will break down a timed release capsule, so it’s a bad idea to drink while taking medicine.

WestRiverrat's avatar

The beer will interfere with the antibiotics. Instead of clearing up the infection, your meds will just weaken it temporarily while making it resistant to that antibiotic. So the next time you need to fix it you will need more expensive, stronger and potentially more dangerous drugs.

ItsAHabit's avatar

Ask your pharmacist. Pharmacists often know more about such things than do physicians.

YARNLADY's avatar

The conflicting information could be because some people don’t know what they are tallking about. There are different interactions with different drugs. I agree with @ItsAHabit your Pharmacist will know more about your specific case.

ubersiren's avatar

I agree with asking your pharmacist. I was a pharmacy technician for 5 years, but I’m not a pharmacist, so this is just my opinion. I would personally drink while taking any antibiotic except for metronidazole, which is used to treat alcoholics by inducing severe vomiting if any alcohol is consumed. So if that’s one of your drugs, steer clear, buddy. Other than that, I’ve never heard of an alcohol interference with an antibiotic.

JesusWasAJewbot's avatar

Thanks for all the responses, i checked the bottles and slips that came with the prescrips. None say anything about not drinking alcohol, only one has notes that says “May cause drowsiness, do not take antacids, iron or other vitamin/mineral supplements 8 hours before or 4 hours after this medicine”

NRO's avatar

Not recommended, but I would indulge.

ABushMed's avatar

This is a question many people ask, especially teens. Drinking alcohol while on antibiotics shouldn’t have an adverse reaction, though reactions will vary depending on the physiology of the individual and how prone they are to stomach discomfort, among other gastrointestinal phenomenon. Alcohol does not diminish the effectiveness of most antibiotics as some have expressed unless the antibiotics fall under the following:

Bactrim
Flagyl
Tindamax

Remember also that some antibiotics are metabolized through the liver and impairing its function with high levels of alcohol will cause diminished effectiveness and a higher required dose, but i dont think you asked the question wanting to go on an alcohol binge.

Know your body, if it is tired and you are recovering from a serious infection, try and rest, but if you must indulge then go for it, just take care of yourself.

Rarebear's avatar

The only antibiotic that will cause you a serious reaction is metronidizole. The rest shouldn’t be a problem.

skfinkel's avatar

Other than the people who actually know about which antibiotics mix poorly with alcohol, I think that the alcohol puts a strain on your body, which is busy fighting an infection. So I would let it go. Unless you are an alcoholic, that shouldn’t be too hard for a couple of weeks.

Adirondackwannabe's avatar

I asked a pharmacist this question. He said the antibiotics will mess with your stomach and probably upset it, so while the alcohol will not affect most antibiotics, it would probably make the upset stomach worse.

ipso's avatar

My doctor said (with a wink) “a couple” are OK.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther